Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2004, 1:26 PM EST for Saint Joseph County, Indiana. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 1:26 PM EST (18:26 UTC)
- Expired
- May 30, 2004, 2:30 PM EST
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:56 PM EST | TSTM WND DMG | South Bend, IN | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
976
WUUS53 KIWX 301826
SVRIWX
INC141-301930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EST SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. JOSEPH COUNTY IN INDIANA
* UNTIL 230 PM EST
* AT 125 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF NEW CARLISLE TO 5 MILES SOUTH OF NEW CARLISLE TO 8 MILES
SOUTHWEST OF WALKERTON...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
WALKERTON
NORTH LIBERTY
SOUTH BEND
ROSELAND
MISHAWAKA
LAKEVILLE
GRANGER
OSCEOLA
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4155 8647 4176 8652 4176 8608 4149 8608
4149 8652 4151 8653
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:38 PM EST, 48 minutes earlier.
Area forecast discussion, May 30, 12:38 PM EST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1238 PM EST SUN MAY 30 2004 .AVIATION... CONVECTION OCCURRING OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL MOVE EAST ACROSS THE REST OF NORTHERN INDIANA OVER THE NEXT SEVERAL HOURS. THERE IS A TORNADO WATCH IN EFFECT UNTIL 7PM EST FOR NORTHERN INDIANA SOUTH OF A LINE FROM AROUND NORTH JUDSON TO AROUND GRABIL. THUNDER IS MENTIONED IN BOTH TERMINAL FORECASTS THIS AFTERNOON. THIS ACTIVITY IS BEING CAUSED BY A SLOW MOVING WARM FRONT CURRENTLY LOCATED ACROSS NORTHERN INDIANA. A STRONG COLD FRONT WILL FOLLOW THE WARM FRONT ACROSS THE AREA LATER TONIGHT WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE. AGAIN THUNDER IS IN BOTH TERMINAL FORECASTS FOR TONIGHT. && .UPDATE... MORNING SOUNDING AT ILX SHOWED MUCH MORE CAPE THAN 00Z AND 06Z MODELS WERE INDICATING. DEWPOINTS WERE QUICKLY RISING INTO LOWER 70S IN WARM SECTOR ACROSS CENTRAL ILLINOIS THIS MORNING. WARM FRONT EXTENDS FROM NORTHERN ILLINOIS TO CENTRAL INDIANA AND LINE OF STORMS WERE DEVELOPING ALONG THIS FRONT. 12Z MESOETA HAS DECENT HANDLE ON THIS AND 250MB DIVERGENCE MOVES INTO OUR AREA BY EARLY AFTERNOON. EXPECT SEVERE POTENTIAL WITH WARM FRONT WITH HAIL THREAT WELL NORTH OF BOUNDARY AND WIND/ISOLATED TORNADO THREAT NEAR AND SOUTH OF BOUNDARY IN WARM SECTOR WHERE HELICITY VALUES 200-300 M2/S2. INSTABILITY INITIALLY MEAGER BUT WITH UPSTREAM AIRMASS BECOMING MORE MOIST THINKING THIS WILL INCREASE IN THE SOUTHWEST THIS AFTERNOON. MESOETA INDICATING A BRIEF BREAK LATE THIS AFTERNOON BEFORE MAIN SQUALL LINE ASSOCIATED WITH COLD FRONT. WIND DAMAGE AND HAIL MAIN THREAT BUT HELICITY REMAINS HIGH AS SURFACE WINDS LOOK TO STAY BACKED OUT OF SOUTHEAST. MODELS HAVE TRENDED AWAY FROM A LOW RIDING THE FRONT SO WILL HAVE TO SEE HOW THIS PLAYS OUT WITH LOW LEVEL WIND FIELDS. STILL THINK TORNADO THREAT EXISTS WITH THIS LINE TONIGHT WITH BOOKENDS AND SPINUPS. CURRENT GRIDS IN GOOD SHAPE SO NO UPDATE PLANNED FOR NOW. && .PREVIOUS DISCUSSION... SHORT TERM... TODAY AND TONIGHT COMPLICATED FORECAST NEXT 24 HOURS AS FRONTAL BOUNDARY...CURRENTLY LOCATED FROM CNTRL ILLINOIS INTO FAR SW INDIANA MOVES NORTH INTO THE AREA LATER THIS MORNING AND THIS AFTERNOON...FOLLOWED BY A COLD FRONT FOR TONIGHT. CHANCES FOR SEVERE WEATHER HAS LOOKED RATHER IMPRESSIVE PAST FEW DAYS...BUT EXTENSIVE CLOUD COVER FROM OVERNIGHT CONVECTION IN THE PLAINS MAY PUT A DAMPER ON ANY SIG HEATING THIS AFTERNOON. WARM FRONT WILL MOVE THROUGH WITH MODELS SHOWING PRECIPITATION DEVELOPING/MOVING INTO THE AREA BY MID MORNING AND CONTINUING INTO MID AFTERNOON BEFORE BIT OF A DRY SLOT WORKS ACROSS THE AREA AND THE COLD FRONT MOVES IN. FIRST CHALLENGE WILL BE COVERAGE/INTENSITY OF CONVECTION AS WARM FRONT MOVES THROUGH. INCREASING MSTR/TEMP ADVECTION WILL BE TAKING PLACE ALONG AND NORTH OF THE FRONT AS IS MOVES IN. CONVECTION HAS BEEN DEVELOPING/INCREASING OVER THE PAST HOUR OR SO ACROSS ILLINOIS IN THE VCNTY OF THIS FRONT. AS THE FRONT MOVES IN...WIND/SHEAR PROFILES BECOME RATHER FAVORABLE FOR ROTATING SUPERCELLS TO DEVELOP AND RISK FOR TORNADOES AND LARGE HAIL WILL EXIST. LOW LCLS WILL BE IN PLACE AS WELL...SO WILL NEED TO MONITOR DEVELOPMENT. HAVE OPTED GO BUMP UP TO CATEGORICAL IN THE SW HALF THROUGH MUCH OF THE MORNING AS ACTIVITY TO SW WILL MOVE INTO THE AREA. POPS THIS AFTERNOON ARE MORE QUESTIONABLE AS MAIN AREA THAT MOVES THROUGH THIS AM COULD BE MOVING NORTH OF THE AREA BY AFTERNOON. FOR NOW OPTED TO KEEP LIKELY POPS THIS AFTERNOON AND LET DAY SHIFT MONITOR TRENDS. NEW DY1 OUTLOOK MENTIONS THIS AS WELL...BUT KEEPS BEST CHC FOR SVR RIGHT NOW SW OF THE AREA (BUT THIS COULD CHANGE WITH LATER OUTLOOKS). AREA WILL GET INTO THE WARM SECTOR FOR AT LEAST A FEW HOURS. MODELS DO HINT AS SOMEWHAT OF A DRY SLOT MOVING IN THAT COULD ALLOW FOR SOME HEATING DURING THE LATE AFTERNOON HOURS IN THE WEST/SW. CONVECTION WILL REMAIN POSSIBLE IN THE INCREASINGLY UNSTABLE AIRMASS IN THE WARM SECTOR. WHILE THE ACTIVITY WILL PROBABLY BE ISOLATED-SCT AT BEST...SVR WEATHER WILL STILL BE POSSIBLE. CONTINUED WITH HIGHS IN THE MID-UPR 70S FOR NOW...BUT IF A FEW HOURS OF SUN CAN MATERIALIZE IN ANY BREAKS...TEMPS COULD EASILY SHOOT INTO THE LOW 80S. COLD FRONT WILL BE MOVING IN TONIGHT. MODELS HAVE BEEN TRENDING SLIGHTLY SLOWER WITH THE PASSAGE OF THE FRONT. SINCE PINPOINTING EXACT TIMING OF EXPECTED LINE OF STORMS WITH THE FRONT AND ANYTHING THAT MAY POP UP AHEAD OF IT WILL BE DIFFICULT...JUST CONTINUED WITH CAT POPS FOR TONIGHT. MODELS QPF/PWATS ARE NOT AS HIGH AS YESTERDAYS 12Z RUN...BUT STILL RATHER IMPRESSIVE WITH VALUES OF 1.5-1.75 AND K INDICIES INTO THE MID 30S...SO WILL CONTINUE WITH HEAVY RAIN MENTION. HOW SEVERE THE STORMS WILL GET TONIGHT WILL ONCE AGAIN DEPEND ON THE HEATING TODAY. ENOUGH DYNAMICS WILL BE IN PLACE TO KEEP ANY CONVECTION THAT FIRES TO THE WEST CONTINUING WITH THE FRONT INTO THE OVERNIGHT HOURS WITH DAMAGING WINDS POSING THE MAIN THREAT. NOT EXPECTING MUCH OF A DROP IN TEMPS WITH FROPA 1)DUE TO LATE PASSAGE AND 2) 850 MB TEMPS OF +12 TO +13 WILL EXIST BEHIND THE FRONT. HAVE BUMPED UP LOWS A BIT...ESPECIALLY NW WITH ALL AREAS GENERALLY IN LOW 60S TONIGHT. LONG TERM... MODELS HAVE BEEN TRENDING A LITTLE SLOWER WITH FROPA. 00Z RUN INDICATES FRONT WILL BE NEAR OH/IN BORDER AT 12Z MON WITH PERHAPS SOME SHOWERS LINGERING ALONG/BEHIND FRONT ACROSS ERN PORTION OF CWA IN THE MORNING. MODELS ALSO INDICATING SOME MOISTURE WRAPPING AROUND SFC LOW OVER MN/WI INTO OUR AREA IN THE AFTN WITH COLD TEMPS ALOFT RESULTING IN WK INSTABILITY. WILL ADD A CHC OF SHOWERS/TSTMS ACROSS ENTIRE CWA WITH LOWEST POPS SW. THINK BACK EDGE OF PRECIP MAY HAVE A LITTLE SHARPER EDGE THAN INDICATED BY MODELS SO IT MAY BE OVER BY 12Z MON IN THE EAST, THUS, WILL KEEP POPS IN CHC CATEGORY...STILL CONSIDERABLY BELOW MOS. LEFT CHC OF TSTMS IN FCST FOR MON NGT-TUE NGT AS UPPER LEVEL LOW DRIFTS SE FM WI AND SHEARS OUT WITH CYCLONIC LOW LEVEL FLOW AND WK INSTABILITY THROUGH THE PERIOD. DROPPED TSTMS WED AS LATEST GFS INDICATING SOME WARMING ALOFT AS UPPER TROF MOVES TO OUR SE IN THE AFTN ALLOWING FOR A LITTLE MORE STABLE AIRMASS. GENERALLY FAIR WX WITH EXPECTED REMAINDER OF EXTENDED WITH TEMPS MODIFYING BACK TO NORMAL AS A WK SURFACE HIGH DRIFTS SE ACROSS THE REGION. NOT MUCH CHANGE TO MOS TEMPS. WITH GOOD MIXING AND SOME SUNSHINE MONDAY LEANED TOWARD WARMER METS. ON TUESDAY, ETA CONSIDERABLY WARMER AND DRIER IN LOW LEVELS THAN GFS. ECMWF SEEMS TO SUPPORT ETA SOLUTION. BIG DIFFERENCE ON TUESDAYS MET/MAV HIGH TEMPS AND WENT WITH COMPROMISE WHICH WAS LITTLE WARMER THAN OUR PREVIOUS FCST. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH NUMBER 331 SOUTH OF A LINE FROM NORTH JUDSON TO GRABIL INDIANA TILL 00Z. MI...NONE. OH...NONE. && GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 450 AM EST SUN MAY 30 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310950- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 450 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED TODAY AND TONIGHT... .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP DURING THE MORNING AND EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS MAY CONTAIN SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX. FISHER/JT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:53 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 52 min |
| May 30, 1:46 PM EST | Tornado Warning | IWX | White | 74 min |
| May 30, 2:05 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 40 min |
| May 30, 2:18 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 57 min |
| May 30, 2:30 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 45 min |
| May 30, 3:06 PM EST | Severe Thunderstorm Warning | IWX | Noble, Steuben | 54 min |
| May 30, 6:21 PM EST | Tornado Warning | IWX | Pulaski | 69 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.